Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 36, NWS Lubbock, TX

May 19, 201124 counties in Texas

NWS Lubbock, TX issued this red flag warning at May 19, 2011, 3:50 AM CDT for 24 counties in Texas. It took effect at May 19, 2011, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2011, 3:50 AM CDT (08:50 UTC)
In effect from
May 19, 2011, 12:00 PM CDT
Expired
May 19, 2011, 9:00 PM CDT
In force
9 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4783 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WWUS84 KLUB 190850
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
350 AM CDT THU MAY 19 2011

TXZ021>044-192200-
/O.UPG.KLUB.FW.A.0036.110519T1800Z-110520T0200Z/
/O.NEW.KLUB.FW.W.0036.110519T1700Z-110520T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
350 AM CDT THU MAY 19 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...
RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND VERY HIGH TO
EXTREME FIRE DANGER FOR THE TEXAS SOUTH PLAINS...ROLLING PLAINS...
AND EXTREME SOUTHERN TEXAS PANHANDLE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING. THIS REPLACES THE FIRE WEATHER WATCH WHICH IS NO LONGER
IN EFFECT.

SOUTHWEST WINDS WILL INCREASE ACROSS THE REGION TODAY TO 20 TO 30
MPH WITH RELATIVE HUMIDITY FALLING TO 10 TO 15 PERCENT AS A POTENT
UPPER LEVEL LOW PRESSURE TROUGH EDGES CLOSER TO THE AREA. EXTREME
FIRE DANGER WILL CONTINUE WITH ABOVE NORMAL TEMPERATURES AND
DROUGHT CONDITIONS ACROSS THE REGION. THESE CONDITIONS WILL CREATE
A SITUATION FAVORABLE FOR RAPIDLY SPREADING WILD-FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
399 
WWUS84 KLUB 200206
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
906 PM CDT THU MAY 19 2011

TXZ021>044-200315-
/O.EXP.KLUB.FW.W.0036.000000T0000Z-110520T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
906 PM CDT THU MAY 19 2011

...THE RED FLAG WARNING HAS EXPIRED THIS EVENING...

THE RED FLAG WARNING IS NO LONGER IN EFFECT.

WIND SPEEDS HAVE DROPPED BELOW 20 MPH THIS EVENING...AND WILL
CONTINUE TO DECLINE A BIT THROUGHOUT THE NIGHT. AS A RESULT...HAVE
ALLOWED THE RED FLAG WARNING TO EXPIRE..

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 18, 11:57 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 18, 11:57 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1157 PM CDT WED MAY 18 2011

.AVIATION...
GENERALLY LIGHT SOUTHWEST WINDS TONIGHT WILL BECOME BREEZY
THURSDAY AFTERNOON...WITH PERHAPS LOCALIZED BLDU PARTICULARLY AT
KLBB. WIND SPEEDS WILL DECLINE A FEW HOURS AFTER SUNSET.
OTHERWISE...VFR CRITERIA WILL PREVAIL.

&&

PREV DISCUSSION... /ISSUED 346 PM CDT WED MAY 18 2011/

SHORT TERM...
SOUTHWEST WINDS ON THE SRN FLANK OF A SFC TROUGH EXTENDING FROM NE
NM INTO THE SE TX PANHANDLE HAVE PUSHED ALL THE MOISTURE EAST OF THE
FA THIS AFTERNOON...WITH THE DRYLINE RUNNING FROM ABOUT WEATHERFORD
OK...SE TO LAWTON...SSWD TO ABILENE. WIND SPEEDS SO FAR ARE NOT QUITE
AS STRONG AS ANTICIPATED BUT A MID-LVL WIND MAX APPROACHING FROM THE
WEST LATE THIS AFTN SHOULD RAMP UP THE SFC WINDS A BIT OVER THE NEXT
FEW HOURS BEFORE THEY RELAX LATER THIS EVENING. OVERNIGHT....THE SFC
LOW WILL SLOWLY MIGRATE EWD FROM NE NM ACROSS THE NRN TX PANHANDLE
WHILE THE DRYLINE WILL RETREAT WWD BACK INTO THE FAR SE ROLLING
PLAINS BY AROUND MIDNIGHT. A WEAK SHORTWAVE ROTATING AROUND THE
UPPER LOW OVER THE GREAT BASIN WILL PROVIDE SOME WEAK SYNOPTIC-SCALE
LIFT OVER WTX THAT MIGHT BE SUFFICIENT FOR SOME TSTM ACTIVITY TO
DEVELOP ALONG THE DRYLINE AFTER MIDNIGHT. THIS IS MORE LIKELY TO
DEVELOP JUST SE OF THE FA BUT WE WILL HOLD ON TO A SLIGHT CHANCE
ACROSS STONEWALL COUNTY JUST IN CASE.

THURSDAY...THE UPPER-LOW WILL MOVE ONLY SLIGHTLY TOWARD THE
4-CORNERS WHILE A STRONG /80+KT/ H5 JETMAX EXTENDS FROM SRN NM INTO
SE KS...BRUSHING THE FA. STRONGER DEEP-LAYER SW WINDS WILL SEND THE
DRYLINE NEWD AGAIN...ARCING FROM SW KS...THRU WRN OKLA AND INTO
NORTH TX....WITH A DEEP DRY AIRMASS OVER OUR FA. IF THE MAV GUIDANCE
VERIFIES...WIND SPEEDS COULD APPROACH BORDERLINE ADVISORY LEVELS BUT
THIS GUIDANCE HAS BEEN TOO HIGH RECENTLY. WE ROUGHLY SPLIT THE
MET/MAV GUIDANCE WHICH RESULTS IN 20 TO 30 MPH SUSTAINED WIND SPEEDS
WITH GUSTS INTO THE 40S FOR MOST OF THE AREA BY AFTERNOON. THIS
COULD KICK UP SOME AREAS OF BLOWING DUST ON THE CAPROCK AS WELL AS A
HIGH FIRE DANGER...DISCUSSED BELOW. TEMPERATURES WILL ONCE AGAIN BE
COOLER /70S TO LOWER 80S/ ACROSS OUR NW OWING TO A STRONGER
INFLUENCE OF MID-LVL COLD ADVECTION WITH THE TROUGH...WHILE TEMPS IN
THE ROLLING PLAINS COULD REACH THE MID 90S WITH SOME HELP FROM
STRONG DOWNSLOPE.

LONG TERM...
OVERVIEW...WELL-DEFINED UPPER CYCLONE PRESENTLY IN THE GREAT
BASIN WILL DOMINATE THE FIRST HALF OF THIS FORECAST WINDOW BEFORE
ANOTHER SIMILAR SYSTEM CARVES ITSELF OUT BY EARLY NEXT WEEK. WHILE
THE MEAN UPPER FLOW LOCALLY WILL BE SOUTHWESTERLY FOR MUCH OF THE
TIME...ABSENCE OF A DEFINED AND MORE IMPORTANTLY A MOISTURE-LADEN
SUBTROPICAL JET LOOKS TO KEEP MUCH OF THE SOUTH PLAINS LOCKED IN
SEVERE TO EXCEPTIONAL DROUGHT. HOWEVER...AT LEAST TWO SEPARATE
ATTEMPTS TO CHIP AWAY AT THIS DROUGHT WILL BE MADE PRIMARILY OFF
THE CAPROCK.

THURSDAY NIGHT AND FRIDAY...CONFIDENCE IS MOUNTING THAT THE
DRYLINE WILL RETREAT SUFFICIENTLY FAR WEST THU NIGHT AHEAD OF THE
IMPENDING UPPER TROUGH AXIS. NAM SEEMS UNUSUALLY RELUCTANT TO PULL
THE DRYLINE WEST IN THIS PATTERN...SO WE WILL CONTINUE TO SIDE
WITH THE GFS AND ECMWF BY FAVORING PRECIP CHANCES IN THE ROLLING
PLAINS LATE THU NIGHT WHERE A REASONABLY STRONG NOCTURNAL LLJ
WILL AID IN MOIST ASCENT AND CONVERGENCE. POTENTIAL FOR TRAINING
CONVECTION AND HENCE RESPECTABLE RAIN AMOUNTS REMAIN INTACT AS THE
STEERING FLOW GRADUALLY PARALLELS THE DRYLINE. WHILE LAPSE RATES
ALOFT DO NOT APPEAR PARTICULARLY STEEP...OVERALL REGIME SUGGESTS A
NON-ZERO THREAT FOR SOME HAIL GIVEN SUFFICIENT ELEVATED CAPE.
UPPER TROUGH AXIS THEN SWINGS THROUGH DURING THE DAY FRIDAY
SENDING THE DRYLINE AND ANY REMNANT STORMS PACKING FOR NWRN TX
AND WRN OK. GRADIENT WINDS BEHIND THIS DRYLINE DO NOT APPEAR TO
HAVE MUCH BITE DESPITE THE UNUSUALLY BREEZY VALUES STILL PROGGED
BY MAV GUIDANCE. IT SHOULD BE NOTED THAT THE MAV HAS CONSISTENTLY
BEEN TOO HIGH WITH WINDS AS OF LATE AND AS SUCH WE WILL FAVOR THE
LIGHTER MET VALUES.

WEEKEND INTO NEXT WEEK...CONFIDENCE REMAINS HIGH REGARDING THE
LARGE-SCALE PATTERN THIS PERIOD. BROAD CYCLONIC UPPER FLOW STARTS
THE WEEKEND SOUTH OF THE DECAYING CYCLONE IN THE NRN PLAINS.
MOISTURE RETURN UNFOLDS SAT NIGHT AS THE DRYLINE WORKS WEST UNDER
BACKING WINDS...BUT PROGGED CONVECTIVE SIGNALS BY SUNDAY ARE MIXED
AS THIS DRYLINE EITHER LINGERS IN OUR ERN ZONES OR JUST OUTSIDE
THE DOMAIN. WILL RETAIN SLIGHT CHANCE POPS SUN AFTN OFF THE
CAPROCK TO CAPTURE THIS WINDOW OF SOLUTIONS WHILE REMAINING PERIODS
THEREAFTER ARE TOO UNCERTAIN GIVEN PROLONGED DRY SWLY FLOW ALOFT
AND A MEAN SURFACE LOW POSITION EXPECTED ACROSS SWRN KANSAS
INSTEAD OF FARTHER WEST INTO COLORADO. PATTERN OVERALL FAVORS MORE
DROUGHT INSTEAD OF MOIST CONVECTION DURING WHAT IS NORMALLY ONE OF
OUR WETTEST MONTHS.

FIRE WEATHER...
SPORADIC RED FLAG CONDITIONS ARE OCCURRING ACROSS MUCH OF THE
FA...MAINLY SOUTHERN PORTIONS...THIS AFTERNOON. A RED FLAG WARNING
CONTINUES UNTIL 9 PM THIS EVENING.

ON THURSDAY...WIND SPEEDS WILL LIKELY BE HIGHER AS STRONGER MID-LVL
WINDS ADVANCE INTO THE AREA FROM THE WEST. HOWEVER...DESPITE THE
DRYLINE BEGIN LOCATED WELL EAST OF THE AREA...INCREASING MOISTURE
WILL BE CAUGHT UP IN THE MID-LVL FLOW...SOME OF WHICH WILL BE MIXED
DOWN TO THE SFC WITH THE WINDS. AT THIS TIME...WE ARE FORECASTING
MIN RH VALUES THU AFTERNOON RIGHT AROUND 13-18 PERCENT ACROSS MUCH
OF THE AREA. THUS WE DO NOT HAVE THE CONFIDENCE TO UPGRADE THE
CURRENT WATCH TO A RED FLAG WARNING AS OF THIS AFTERNOON.

ON FRIDAY...AFTER A CHANCE OF WETTING RAINS IN THE EASTERN ROLLING
PLAINS LATE THU NIGHT/EARLY FRIDAY MORNING...THE DRYLINE WILL SET
UP CAMP EAST OF THE FORECAST AREA PROMOTING WIDESPREAD LOW
AFTERNOON RH VALUES AROUND 10 PERCENT. CONFIDENCE IN 20 MPH OR
GREATER WINDS AT 20 FEET HOWEVER IS MUCH LESS AS WINDS ALOFT WILL
NOT BE PARTICULARLY ROBUST...SO WE HAVE REFRAINED FROM A FIRE
WX WATCH AT THIS POINT. ADD TO THIS THE FACT THAT SOME OF OUR
GUIDANCE HAS CONSISTENTLY BEEN OVER-FORECASTING WINDS AS OF LATE
AND WE WILL CHOOSE TO WAIT FOR FURTHER DATA BEFORE COMMITTING TO A
WATCH. AT THE VERY LEAST FRIDAY APPEARS TO BE A SOLID FIRE DANGER
STATEMENT DAY SHOULD THE CURRENT STRATEGY PAN OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        48  79  43  76  50 /   0   0  10   0   0
TULIA         50  83  49  82  52 /   0   0  10  10   0
PLAINVIEW     54  84  50  83  53 /   0   0  10  10   0
LEVELLAND     55  84  49  81  52 /   0   0  10  10   0
LUBBOCK       58  86  55  83  54 /   0   0  10  10   0
DENVER CITY   58  83  50  81  52 /   0   0  10   0   0
BROWNFIELD    54  85  51  83  53 /   0   0  10  10   0
CHILDRESS     62  89  60  90  57 /  10  10  20  10  10
SPUR          61  89  58  90  58 /  10  10  20  10  10
ASPERMONT     69  92  65  92  57 /  20  10  30  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

&&

29
Hazardous weather outlook, May 18, 9:09 PM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
909 PM CDT WED MAY 18 2011

TXZ021>044-200215-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
909 PM CDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR THURSDAY AND MAY BE
REQUIRED FRIDAY. AFTER A BRIEF REPRIEVE SATURDAY AND SUNDAY WITH
ELEVATED FIRE WEATHER CONCERNS...CRITICAL FIRE WEATHER IS EXPECTED
TO RETURN ONCE AGAIN MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT WILDFIRES TO YOUR LOCAL FIRE DEPARTMENT.

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.